Alert archive / Texas / Red Flag Warnings in 2011
Red Flag Warning 1, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this red flag warning at Jan 1, 2011, 5:53 AM CST for 23 counties in Texas. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 1, 2011, 5:53 AM CST (11:53 UTC)
- Expired
- Jan 1, 2011, 1:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Houston/Galveston, TX
All 23 counties
Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Chambers County, TX, Colorado County, TX, Fort Bend County, TX, Galveston County, TX, Grimes County, TX, Harris County, TX, Houston County, TX, Jackson County, TX, Liberty County, TX, Madison County, TX, Matagorda County, TX, Montgomery County, TX, Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX, Waller County, TX, Washington County, TX, Wharton County, TX
The radar
The Houston radar (KHGX), 91 km from the middle of the area, began a volume at 11:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 11.9 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2423 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 484 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 2.7
- Supercell composite
- 9.3
The text
As transmitted, in the capitals the NWS used until 2016.
079 WWUS84 KHGX 011153 RFWHGX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 553 AM CST SAT JAN 1 2011 ...RED FLAG WARNING IN EFFECT FOR SOUTHEAST TEXAS THROUGH THE EARLY AFTERNOON... .A VERY DRY AIR MASS HAS ENTERED SOUTHEAST TEXAS. MODERATE NORTH WINDS WILL DECREASE THIS AFTERNOON BUT THE COMBINATION OF MODERATE WINDS THIS MORNING AND VERY DRY AIR WILL INCREASE THE RISK FOR DANGEROUS FIRE WEATHER CONDITIONS THIS MORNING. TXZ163-164-176>179-195>200-210>214-226-227-235>238-011900- /O.NEW.KHGX.FW.W.0001.110101T1153Z-110101T1900Z/ AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 553 AM CST SAT JAN 1 2011 ...RED FLAG WARNING IN EFFECT UNTIL 1 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 1 PM CST THIS AFTERNOON. A COOLER AND CONSIDERABLY DRIER AIR MASS HAS MOVED INTO SOUTHEAST TEXAS. RELATIVE HUMIDITY VALUES ARE ALREADY BELOW 20 PERCENT AT COLLEGE STATION. HUMIDITY LEVELS ARE HIGHER ALONG THE COAST...BUT WINDS ARE CONSIDERABLY STRONGER ALONG THE COAST AND DRIER AIR IS MOVING INTO THAT REGION. THE RISK FOR FIRE WEATHER HAS INCREASED THIS MORNING. WINDS ARE EXPECTED TO DECREASE THIS AFTERNOON BUT HUMIDITY VALUES WILL REMAIN QUITE LOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this red flag warning went out at Jan 1, 5:41 AM CST, 12 minutes earlier.
Area forecast discussion, Jan 1, 5:41 AM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
541 AM CST SAT JAN 1 2011
.DISCUSSION...
SEE UPDATES FOR AVIATION...FIRE WEATHER AND CLIMATE.
&&
AVIATION...
MVFR CEILINGS WILL LINGER ALONG THE COASTAL SITES THROUGH MID
MORNING BEFORE SCATTERING OUT BY 18Z. OTHERWISE...WINDS WILL BE THE
MAIN ISSUE TODAY. HIGHER WINDS AROUND 1000 FEET ABOVE GROUND LEVEL
WILL MIX DOWN TO THE SURFACE THROUGH ABOUT 15Z AT THE FAR INLAND
SITES AND 18Z AT KLBX. SURFACE WINDS GUSTING TO NEAR 20 KNOTS WILL
BE COMMON EARLY. A GRADUAL DECREASING IN WINDS TO BELOW 15 KNOTS BY
MID AFTERNOON OVER THE INLAND SITES. KGLS SHOULD SEE A DECREASE IN
THE GUSTY WINDS BY 21Z.
40
&&
.FIRE WEATHER...
SURFACE DEW POINTS HAVE CONTINUED TO DROP AND ARE NOW NEAR 10
DEGREES AT CLL. RH VALUES ARE LESS THAN 20 PERCENT OVER THE
NORTHWEST HALF OF THE REGION. WINDS WILL COME UP TO AROUND 15 MPH
THIS MORNING AND THIS AREA HAS NOT RECEIVED MUCH IN THE WAY OF
RAIN. WE ARE REEVALUATING...BUT FEEL A RED FLAG WARNING IS WARRANTED.
WINDS WILL BE MARGINAL THIS AFTERNOOON BUT FUELS ARE DRY. 43
&&
.CLIMATE...
ISSUED A PNS WITH THE 2010 ANNUAL SUMMARY. OF INTEREST...COLLEGE
STATION HAD IT'S 7TH DRIEST DECEMBER AND ITS 11TH DRIEST YEAR. THE
WARMEST AUGUST ON RECORD WAS REPORTED BY ALL FOUR OF THE PRIMARY
CLIMATE SITES AND HOUSTON AND COLLEGE STATION RECORDED THEIR
WARMEST MONTH OF ALL TIME (AUGUST). 43
&&
.PREV DISCUSSION... /ISSUED 403 AM CST SAT JAN 1 2011/
MARINE...
THE COLD FRONT WAS PUSHING OFF THE COAST THIS MORNING AND EXPECT
SMALL CRAFT ADVISORY CONDITIONS TO DEVELOP OVER THE GULF WATERS
BEFORE 9 AM. THE LATEST MODEL GUIDANCE DIMINISHES THE WIND SPEEDS
A BIT FASTER THAN WAS EARLIER THOUGHT...AND THESE WILL LIKELY FALL
BELOW ADVISORY CONDITIONS WITHIN 20 NM BY THIS EVENING. HIGH
PRESSURE BUILDING ACROSS THE SOUTHERN PLAINS INTO THE LOWER
MISSISSIPPI VALLEY WILL THEN HELP TO SWING THE WINDS AROUND TO THE
NORTHEAST LATER TONIGHT AND SUNDAY. A COASTAL TROUGH IS POSSIBLE
BY TUESDAY AND WEDNESDAY.
40
PREV DISCUSSION... /ISSUED 233 AM CST SAT JAN 1 2011/
DISCUSSION...
CLOUDS CONTINUE TO HANG TOUGH THIS MORNING. WEAK ISENTROPIC
UPGLIDE SHOULD END THIS MORNING WITH DOWN GLIDE PREVAILING THIS
AFTERNOON. THIS SHOULD ALLOW FOR SKIES TO CLEAR AFTER 18Z. CLEAR
SKIES EXPECTED TONIGHT AND SUNDAY AS HIGH PRESSURE SETTLES OVER
SOUTHEAST TEXAS. THE HIGH SHIFTS EAST ON SUNDAY NIGHT AND MONDAY
WITH ONSHORE WINDS RETURNING. MOISTURE LEVELS SLOWLY INCREASE ON
MONDAY AND MONDAY NIGHT AS ONSHORE WINDS PERSIST. A WEAK COASTAL
TROUGH SHOULD DEVELOP TUESDAY MORNING AND THIS WILL FOCUS SOME
PRECIPITATION ALONG THE COAST TUES/TUES NIGHT. THE CAN AND ECMWF
ARE MORE AGGRESSIVE WITH RAIN CHANCES THAN THE GFS AND KEEP RAIN
GOING THROUGH WEDNESDAY. GENERALLY MOSTLY CLOUDY SKIES EXPECTED
THRU THURSDAY IN A RELATIVELY FAST FLOW ALOFT. MODELS DIVERGE
GREATLY BY FRIDAY AS THE ECMWF IS QUITE AGGRESSIVE WITH RAIN
CHANCES AS IT BRINGS A POTENT UPPER LEVEL SYSTEM ACROSS TEXAS. THE
CAN AND GFS ARE MUCH TAMER WITH WEAK RIDGING ALOFT. THE GFS
ADVERTISED THIS SYSTEM YESTERDAY BUT HAS NOW CHANGED ALMOST 180
DEGREES. WILL AGAIN BROAD BRUSH POPS AND SEE IF/WHEN MODELS
WILL BUILD A CONSENSUS. 43
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 61 34 57 35 60 / 0 0 0 0 10
HOUSTON (IAH) 63 38 59 37 61 / 0 0 0 0 10
GALVESTON (GLS) 63 45 57 46 60 / 0 0 0 0 20
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 3 PM CST THIS
AFTERNOON FOR THE FOLLOWING ZONES: GALVESTON BAY...
MATAGORDA BAY.
SMALL CRAFT ADVISORY UNTIL 6 AM CST SUNDAY FOR THE FOLLOWING
ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.
SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 6 AM CST EARLY THIS
MORNING FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO
THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH
ISLAND TO FREEPORT OUT 20 NM.
SMALL CRAFT ADVISORY UNTIL 6 PM CST SUNDAY FOR THE FOLLOWING
ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO
60 NM.
&&
DISCUSSION...43The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 1, 6:09 AM CST | Small Craft Advisory | HGX | 24 hr |
Nearby
Red Flag Warnings in Texas, 2011Every red flag warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.